Alert archive / South Dakota / Wind Advisories in 2014

Wind Advisory 31, NWS Aberdeen, SD

November 7, 201426 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at Nov 7, 2014, 3:53 AM CST for 26 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Nov 7, 2014, 12:00 PM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Nov 7, 2014, 3:53 AM CST (09:53 UTC)
In effect from
Nov 7, 2014, 12:00 PM CST
Expired
Nov 7, 2014, 11:27 PM CST
In force
11 hr
Issued by
NWS Aberdeen, SD
All 28 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

172 
WWUS73 KABR 070953
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
353 AM CST FRI NOV 7 2014

...STRONG NORTHWEST WINDS TODAY...

.A COLD FRONT WILL SWEEP FROM WEST TO EAST ACROSS THE DAKOTAS
TODAY. STRONG AND GUSTY NORTHWEST WINDS WILL DEVELOP BEHIND THE
FRONT.

SDZ003>005-009-010-015>017-033>037-045-048-051-072200-
/O.NEW.KABR.WI.Y.0031.141107T1800Z-141108T0300Z/
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON...
FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...
PRESHO...FORT THOMPSON
353 AM CST FRI NOV 7 2014 /253 AM MST FRI NOV 7 2014/

...WIND ADVISORY IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO
9 PM CST /8 PM MST/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO
9 PM CST /8 PM MST/ THIS EVENING. 

* TIMING...NOON THROUGH LATE EVENING.

* WINDS...NORTHWEST 30 TO 40 MPH WITH GUSTS TO 55 MPH.

* IMPACTS...IT MAY BE MORE DIFFICULT DRIVING HIGH PROFILE 
  VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MNZ039-046-SDZ006>008-011-018>023-072200-
/O.NEW.KABR.WI.Y.0031.141107T2100Z-141108T0300Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE
353 AM CST FRI NOV 7 2014

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM
CST THIS EVENING. 

* TIMING...AFTERNOON THROUGH LATE EVENING.

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...IT MAY BE MORE DIFFICULT DRIVING HIGH PROFILE
  VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SERR
3 follow-up statements
058 
WWUS73 KABR 072118
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
318 PM CST FRI NOV 7 2014

...STRONG NORTHWEST WINDS TO CONTINUE...

.STRONG AND GUSTY NORTHWEST WINDS BEHIND AN EXITING FRONTAL
BOUNDARY WILL CONTINUE INTO THE EVENING HOURS.

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080300-
/O.CON.KABR.WI.Y.0031.000000T0000Z-141108T0300Z/
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...
IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...
MURDO...PRESHO...FORT THOMPSON
318 PM CST FRI NOV 7 2014 /218 PM MST FRI NOV 7 2014/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS
EVENING...

* TIMING...THROUGH LATE EVENING.

* WINDS...NORTHWEST 25 TO 40 MPH WITH GUSTS IN EXCESS OF 50 MPH.

* IMPACTS...IT MAY BE MORE DIFFICULT DRIVING HIGH PROFILE 
  VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

PARKIN
779 
WWUS73 KABR 080244 AAA
NPWABR

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
844 PM CST FRI NOV 7 2014

...STRONG NORTHWEST WINDS TO CONTINUE...

.STRONG AND GUSTY NORTHWEST WINDS BEHIND AN EXITING FRONTAL
BOUNDARY WILL CONTINUE THROUGH THE EVENING HOURS.

SDZ003>005-009-010-015>017-033>037-045-048-051-080345-
/O.CAN.KABR.WI.Y.0031.000000T0000Z-141108T0300Z/
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON...
FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...
PRESHO...FORT THOMPSON
844 PM CST FRI NOV 7 2014 /744 PM MST FRI NOV 7 2014/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE FALLEN BELOW ADVISORY CRITERIA AND WILL CONTINUE TO
SLOWLY DIMINISH THROUGH THE NIGHT.

$$

MNZ039-046-SDZ006>008-011-018>023-080600-
/O.EXT.KABR.WI.Y.0031.000000T0000Z-141108T0600Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE
844 PM CST FRI NOV 7 2014

...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* TIMING...THROUGH LATE EVENING.

* WINDS...NORTHWEST 25 TO 40 MPH WITH GUSTS IN EXCESS OF 50 MPH.

* IMPACTS...IT MAY BE MORE DIFFICULT DRIVING HIGH PROFILE VEHICLES
  OR ALONG EAST TO WEST ORIENTED ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
417 
WWUS73 KABR 080527 AAA
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1127 PM CST FRI NOV 7 2014


MNZ039-046-SDZ006>008-011-018>023-080630-
/O.CAN.KABR.WI.Y.0031.000000T0000Z-141108T0600Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE
1127 PM CST FRI NOV 7 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE FALLEN BELOW ADVISORY CRITERIA ACROSS THE REGION.
NORTHWEST WINDS WILL CONTINUE TO SLOWLY DIMINISH OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Nov 6, 11:24 PM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Nov 6, 11:24 PM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1124 PM CST THU NOV 6 2014

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH FRIDAY
SURFACE HIGH PRESSURE WILL EXIT THE AREA TONIGHT AHEAD OF AN
APPROACHING LOW PRESSURE TROUGH. WILL SEE SOUTHERLY WINDS INCREASE
A BIT OVERNIGHT AS THE SURFACE GRADIENT TIGHTENS. THE TROUGH WILL
BE CENTERED OVER THE CWA EARLY FRIDAY MORNING...THEN PUSHES EAST
OVER MINNESOTA DURING THE DAY. THE SURFACE GRADIENT BEHIND THE
TROUGH ALSO WILL BE FAIRLY TIGHT...MAINLY OVER THE WESTERN HALF OF
THE CWA. BY FRIDAY AFTERNOON...MAY SEE NORTHWESTERLY WINDS
REACHING WIND ADVISORY CRITERIA ACROSS THE WEST. WILL NOT ISSUE
ANY HEADLINES AT THIS TIME AND LET THE MIDNIGHT SHIFT GET A BETTER
FEEL FOR LOCATION AND TIMING OF A POSSIBLE ADVISORY.

ONE CHALLENGE IS THE POTENTIAL FOR PRECIPITATION WITH THE
TROUGH/FRONT LATE TONIGHT AND FRIDAY. MODELS ARE ALL OVER THE
PLACE ON THE LOCATION OF ANY PRECIPITATION...BUT IT LOOKS LIKE
CHANCES WILL BE SLIGHTLY BETTER ACROSS THE FAR NORTHERN CWA LATE
TONIGHT AND ACROSS THE EAST ON FRIDAY. RIGHT NOW IT LOOK LIKE
TEMPERATURES WILL FALL THROUGH ABOUT MIDNIGHT TONIGHT...THEN BEGIN
TO WARM BACK UP...SO ANY PRECIPITATION WILL LIKELY BE RAIN.

FRIDAY WILL BE A FAIRLY NICE DAY TEMPERATURE WISE WITH WAA IN
PLACE MOST OF THE DAY. HIGHS IN THE MID 50S TO LOWER 60S WILL BE
COMMON.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY
MAIN FOCUS DURING THE EXTENDED PERIOD IS THE COLD AIR OUTBREAK
ACROSS THE NORTHERN PLAINS AND SNOW CHANCES SUNDAY AND MONDAY.
COLD AIR BEGINS MAKING ITS WAY INTO THE REGION SUNDAY NIGHT AND
ESPECIALLY DURING THE DAY MONDAY AS 850MB TEMPS TANK TO -10C TO
-12C BY 00Z TUESDAY. NORTHERLY WINDS WILL BE INCREASING AS WELL.
ALL MODELS SHOWING THIS VERY COLD AIR STICKING AROUND THROUGH ALL
OF NEXT WEEK. 12Z EC IS SHOWING AN EVEN COLDER SHOT OF AIR TUESDAY
WITH 850MB TEMPS DROPPING TO NEAR -20C BY 00Z WEDNESDAY AS THE
CORE OF COLDEST AIR ROTATES SOUTHWARD ACROSS THE AREA. SO FAR
THOUGH...THIS SOLUTION IS AN OUTLIER AMONGST THE OTHER MODELS IN
REGARDS TO THIS SECONDARY SHOT OF COLDER AIR. SOMETHING TO WATCH
THOUGH BECAUSE IF OTHER MODELS LATCH ONTO THIS...WILL HAVE TO DROP
HIGHS ON TUESDAY A FEW MORE DEGREES. OVERNIGHT LOWS DURING THIS
PERIOD WILL BE COLD...WITH SINGLE DIGITS AND TEENS COMMON. AT SOME
POINT...SFC HIGH PRESSURE WILL MOVE OVERHEAD AND PROVIDE FOR ONE
OR EVEN TWO NIGHTS OF IDEAL RADIATIONAL COOLING...WHICH WILL BRING
THE NIGHTS WITH LOWS IN THE SINGLE DIGITS. BUT AT THIS
POINT...DETERMINING JUST WHAT DAYS THOSE ARE IS A BIT TRICKY BASED
ON THE DIFFERING MODEL SOLUTIONS REGARDING THE MOVEMENT OF THE
HIGH CENTER. AT THIS POINT IT APPEARS THURSDAY MORNING COULD BE
THE COLDEST.

TURNING TO SNOW CHANCES...THINGS HAVE GOT A BIT MORE INTERESTING
WITH THE SUITE OF 12Z MODEL RUNS. 12Z EC IS STRONGER WITH THE
WAVE OF LOW PRESSURE THAT TRACKS ALONG THE BAROCLINIC ZONE OVER
THE AREA SUNDAY NIGHT THROUGH MONDAY. ITS ACTUALLY GIVING THE AREA
SOME LIGHT TO MODERATE SNOW ACCUMS. 12Z GEM IS ALSO STRONGER WITH
THIS SYSTEM...BUT ITS KEEPING THE SWATH OF SNOW MORE OVER SOUTHERN
SD. GFS REMAINS WEAKER...BUT STILL HAS A SWATH OF LIGHT SNOW OVER
THE AREA NONETHELESS. STILL LOTS TO SORT OUT WITH THIS SCENARIO
BUT HAVE GONE AHEAD AND INCREASED SNOW CHANCES AND ACCUMS. WITH
THE COLD AND DRY HIGH PRESSURE WORKING INTO THE REGION...HAVE SEEN
SEVERAL EVENTS WHERE THE DRY AIR WINS OUT AND ENDS UP PUSHING THE
AREA OF SNOW FURTHER SOUTH THAN WHAT MODELS SUGGEST. WILL HAVE TO
KEEP AN EYE ON THIS.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL ACROSS THE AREA THROUGH THE TAF
PERIOD. WINDS WILL INCREASE ACROSS THE CWA ON FRIDAY AS A COLD
FRONT MOVES THROUGH FROM WEST TO EAST. EXPECT GUSTS AS HIGH AS 45
KTS IN THE WEST BY 20Z TO 0Z. THESE STRONG WINDS WILL THEN SHIFT
OVER THE EAST BETWEEN 0Z AND 6Z SATURDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...PARKIN
LONG TERM...TMT
AVIATION...WISE

WEATHER.GOV/ABERDEEN

Nearby

Wind Advisories in South Dakota, 2014Wind Advisories in Minnesota, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.